Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 31, NWS Wakefield, VA

August 27, 2000Prince Edward County, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 27, 2000, 4:05 PM EDT for Prince Edward County, Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2000, 4:05 PM EDT (20:05 UTC)
Expired
Aug 27, 2000, 6:00 PM EDT
In force
115 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Prince Edward County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
-90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 272010
FFWAKQ
VAC147-272200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EDT SUN AUG 27 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA

* UNTIL 600 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SOUTH CENTRAL SECTIONS 
  OF THE COUNTY...MOVING NORTHEAST AT 10 MPH. DOPPLER RADAR          
  ESTIMATED 2 TO 2.5 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH       
  FLOODING INCLUDE...REDD SHOP AND BRIERY CREEK.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY 
TcAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. 
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER 
GROUND.

$$

HESS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:00 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 27, 3:00 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...ADDED CWF NOTES
NATIONAL WEATHER SERVICE WAKEFIELD, VA
300 PM EDT SUN AUG 27 2000

LINE OF TSTMS MOVG INTO WRN CWA ATTM...SO FAR VILS AND WK LLVL FLOW
HAS PREVENTED ANY SVR ISSUANCES...HEAVY RAINFALL AND TRAINING OF
TSTMS WILL CONTINUE TO BE THE MAIN THREAT AND WL BE HIGHLIGHTED IN
THE ZFP FOR TONGT PERIOD. UPR LOW PROGGED TO DROP QUICKLY ACRS CWA
AND BE IN ERN NC BY MON AFTN. LKLY POPS TONGT AND MON WL DROP DOWN
TO CHC POPS FOR PCPN BY TUE...WITH HIGHER POPS ALONG THE COAST MON
INTO TUE. ACTIVITY WL BE MORE DIURNAL IN NATURE INLD MON/TUE...WHILE
ONSHORE FLOW WL KEEP CHC POPS OVR SERN SXNS INTO WED. REST OF XTNDD
PERIOD LUKS LIKE P CLDY WITH 20 POP OF DIURNAL TSTM FOR INLD
AREAS...BUT WL NOT INTRO AT THIS TIME.

.CWF...HEADLINED POSSIBLE SCA FOR THE ATLC CSTL WTRS FROM FENWICK
ISLAND TO PARRAMORE ISLAND FOR MON NIGHT...MAY EXTEND INTO TUE...FOR
E/NE WINDS INCREASING AROUND LOW IN SOUTHERN WATERS. BAY MAY
APPROACH SCA MON NIGHT AND TUE BUT LOW CONFIDENCE TO INCREASE TO
CRITERIA...SINCE TIGHTER GRAD STAYS OFFSHORE. S/SW WINDS IN SRN WTRS
AND SOUND BECOMING VARIABLE LATE MON INTO MON NIGHT BEFORE LOW MOVES
OFF TO NE.

FCSTID = 13
RIC   67  81  66  81 /  70  50  30  30
ORF   72  80  70  81 /  80  60  50  50
ECG   72  80  70  81 /  80  60  50  50
SBY   66  79  64  80 /  60  50  30  30
FVX   66  78  66  81 /  60  40  30  30
AKQ   68  82  68  83 /  70  50  40  40
PHF   69  80  67  80 /  70  60  40  40
OXB   68  75  66  77 /  70  60  40  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

HESS/22

In the hours before

Special weather statement, Aug 27, 12:17 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1217 PM EDT SUN AUG 27 2000

MDZ021-271700-
DORCHESTER
1220 PM EDT SUN AUG 27 2000

AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL DORCHESTER COUNTY...MOVING NORTHEAST
AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...AIREY AT 1225 PM...LINKWOOD AT 1230
PM...REIDS GROVE AT 1245 PM...EAST NEW MARKET AT 1250 PM...BROOKVIEW
AT 1255 PM...BEULAH AT 100 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN
ADDITION RAINFALL AMOUNTS OF 1 TO 1 AND ONE HALF INCHES PER HOUR ARE
POSSIBLE. THIS WILL PRODUCE PONDING OF WATER ON ROADWAYS AS WELL AS 
POSSIBLE LOCALIZED FLOODING OF LOW LYING AREAS.

MALOIT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:38 PM EDTFlash Flood WarningAKQLouisa97 min
Aug 27, 4:34 PM EDTSevere Thunderstorm WarningAKQMecklenburg41 min
Aug 27, 5:10 PM EDTFlash Flood WarningAKQMecklenburg95 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.